Algebras and Representation Theory

, Volume 18, Issue 3, pp 633–664 | Cite as

Noncommutative (Crepant) Desingularizations and the Global Spectrum of Commutative Rings

  • Hailong Dao
  • Eleonore Faber
  • Colin Ingalls


In this paper we study endomorphism rings of finite global dimension over not necessarily normal commutative rings. These objects have recently attracted attention as noncommutative (crepant) resolutions, or NC(C)Rs, of singularities. We propose a notion of a NCCR over any commutative ring that appears weaker but generalizes all previous notions. Our results yield strong necessary and sufficient conditions for the existence of such objects in many cases of interest. We also give new examples of NCRs of curve singularities, regular local rings and normal crossing singularities. Moreover, we introduce and study the global spectrum of a ring R, that is, the set of all possible finite global dimensions of endomorphism rings of MCM R-modules. Finally, we use a variety of methods to compute global dimension for many endomorphism rings.


Noncommutative (crepant) resolutions Rational singularities Global spectrum Endomorphism rings 

Mathematics Subject Classification (2010)

14B05 14A22 14E15 13C14 16E10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aleksandrov, A.G.: Nonisolated Saito singularities. Math. USSR Sbornik 65(2), 561–574 (1990)zbMATHCrossRefGoogle Scholar
  2. 2.
    Atiyah, M.F., Macdonald, I.G.: Introduction to commutative algebra. Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont. (1969)Google Scholar
  3. 3.
    Auslander, M.: On the dimension of modules and algebras. III. Global dimension. Nagoya Math. J. 9, 67–77 (1955)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Auslander, M.: Rational singularities and almost split sequences. Trans. AMS 293(2), 511–531 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Auslander, M., Platzeck, M.I., Todorov, G.: Homological theory of idempotent ideals. Trans. Amer. Math. Soc. 332(2), 667–692 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Auslander, M., Reiten, I.: Grothendieck groups of algebras with nilpotent annihilators. Proc. AMS 103(4), 1022–1024 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Bass, H.: Algebraic K-theory. W. A. Benjamin, Inc., New York-Amsterdam (1968)zbMATHGoogle Scholar
  8. 8.
    Beilinson, A., Ginzburg, V., Soergel, W.: Koszul duality patterns in representation theory. J. Amer. Math. Soc 9(2), 473–527 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Böhm, J., Decker, W., Schulze, M.: Local analysis of Grauert–Remmert-type normalization algorithms. Internat. J. Algebra Comput. 24(1), 69–94 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bourbaki, N.: Algebra II. Chapters 4–7. Elements of Mathematics (Berlin). In: Cohn, P.M., Howie, J. (eds.) Translated from the 1981 French edition. [Reprint of the 1990 English edition]. Springer, Berlin (2003)Google Scholar
  11. 11.
    Bridgeland, T.: Flops and derived categories. Invent. Math. 147(3), 613–632 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Bridgeland, T., King, A., Reid, M.: The MacKay correspondence as an equivalence of derived categories. J. Amer. Math. Soc. 14(3), 535–554 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Brown, K.A., Hajarnavis, C.R.: Homologically homogeneous rings. Trans. Amer. Math. Soc. 281(1), 197–208 (1984)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Bruns, W., Herzog, J.: Cohen-Macaulay rings Cambridge Studies in Advanced Mathematics, vol. 39. Cambridge University Press, Cambridge (1993)Google Scholar
  15. 15.
    Buchweitz, R.-O.: Desingularizing free divisors Talk at Free divisors workshop. University of Warwick (2011)Google Scholar
  16. 16.
    Buchweitz, R.-O., Conca, A.: New free divisors from old. J. Commut. Algebra 5(1), 17–47 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Buchweitz, R.-O., Ebeling, W., von Bothmer, H.G.: Low-dimensional singularities with free divisors as discriminants. J. Algebraic Geom. 18(2), 371–406 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Buchweitz, R.-O., Leuschke, G.J., van den Bergh, M.: Non-commutative desingularization of determinantal varieties I. Invent. Math. 182(1), 47–115 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Buchweitz, R.-O., Mond, D.: Linear free divisors and quiver representations. In: Singularities and computer algebra, vol. 324 London Math. Soc. Lecture Note Ser. pp. 41–77. Cambridge University Press, Cambridge (2006)Google Scholar
  20. 20.
    Buchweitz, R.-O., Pham, T. The Koszul Complex Blows up a Point (2013). In preparationGoogle Scholar
  21. 21.
    Burban, I., Iyama, O., Keller, B., Reiten, I.: Cluster tilting for one-dimensional hypersurface singularities. Adv. Math. 217(6), 2443–2484 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Curtis, C.W., Reiner, I.: Methods of representation theory. Vol. I. John Wiley & Sons, Inc., New York (1981) With applications to finite groups and orders, Pure and Applied Mathematics, A Wiley-Interscience PublicationGoogle Scholar
  23. 23.
    Dao, H.: Remarks on non-commutative crepant resolutions of complete intersections. Adv. Math. 224(3), 1021–1030 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Dao, H.: What is Serre’s condition (S n) for sheaves? (2010). URL
  25. 25.
    Dao, H., Huneke, C.: Vanishing of Ext, cluster tilting modules and finite global dimension of endomorphism rings. Amer. J. Math. 135(2), 561–578 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Dao, H., Iyama, O., Takahashi, R., Vial, C.: Non-commutative resolutions and Grothendieck groups. To appear in J. Noncommut. Geom., arXiv:1205.4486 (2012)
  27. 27.
    de Jong, T., van Straten, D.: Deformations of the normalization of hypersurfaces. Math. Ann. 288(3), 527–547 (1990)zbMATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Doherty, B., Faber, E., Ingalls, C.: Computing global dimension of endomorphism rings via ladders . In preparation (2014)Google Scholar
  29. 29.
    Evans, E.G., Griffith, P.: Syzygies London Mathematical Society Lecture Note Series, vol. 106. Cambridge University Press, Cambridge (1985)Google Scholar
  30. 30.
    Faber, E.: Characterizing normal crossing hypersurfaces. To appear in Math. Ann., arXiv:1201.6276 (2014)
  31. 31.
    Flenner, H.: Rationale quasihomogene Singularitäten. Arch. Math. 36, 35–44 (1981)zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Goodearl, K.R., Small, L.W.: Krull versus global dimension in Noetherian P.I. rings. Proc. Amer. Math. Soc. 92(2), 175–178 (1984)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Granger, M., Mond, D., Nieto Reyes, A.M.S.: Linear free divisors and the global logarithmic comparison theorem. Ann. Inst. Fourier 59(2), 811–850 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Granger, M., Mond, D., Schulze, M.: Free divisors in prehomogeneous vector spaces. Proc. Lond. Math. Soc. (3) 102(5), 923–950 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Green, E.L., Martínez-Villa, R.: Koszul and Yoneda algebras. II. In: Algebras and modules, II (Geiranger, 1996), vol. 24 CMS Conf. Proc. pp. 227–244. Amer. Math. Soc., Providence, RI (1998)Google Scholar
  36. 36.
    Hartshorne, R.: Algebraic Geometry Graduate Texts in Mathematics, vol. 52. Springer, New York (1977)Google Scholar
  37. 37.
    Hazewinkel, M., Gubareni, N., Kirichenko, V.V.: Algebras, rings and modules. Vol. 1, Mathematics and its Applications vol. 575. Kluwer Academic Publishers, Dordrecht (2004)Google Scholar
  38. 38.
    Huneke, C., Wiegand, R.: Tensor products of modules, rigidity and local cohomology. Math. Scand. 81(2), 161–183 (1997)zbMATHMathSciNetGoogle Scholar
  39. 39.
    Ingalls, C., Paquette, C.: Homological dimensions for co-rank one idempotent subalgebras. arXiv:1405.5429v1 (2014)
  40. 40.
    Ingalls, C., Yasuda, T.: Log Centres of Noncommutative Crepant Resolutions are Kawamata Log Terminal: Remarks on a paper of Stafford and van den Bergh (2013). PreprintGoogle Scholar
  41. 41.
    Iyama, O.: Representation dimension and Solomon zeta function. In: Representations of finite dimensional algebras and related topics in Lie theory and geometry, Fields Inst. Commun., vol. 40, pp. 45–64. Amer. Math. Soc., Providence, RI (2004)Google Scholar
  42. 42.
    Iyama, O.: Auslander correspondence. Adv. Math. 210(1), 51–82 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  43. 43.
    Iyama, O., Wemyss, M.: The classification of special Cohen-Macaulay modules. Math. Z. 265(1), 41–83 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    Iyama, O., Wemyss, M.: Maximal modifications and Auslander-Reiten duality for non-isolated singularities. Invent. Math. 197(3), 521–586 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  45. 45.
    Leuschke, G.J.: Endomorphism rings of finite global dimension. Canad. J. Math. 59(2), 332–342 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  46. 46.
    Leuschke, G.J.: Non-commutative crepant resolutions: scenes from categorical geometry. In: Progress in commutative algebra 1, pp. 293–361. de Gruyter, Berlin (2012)Google Scholar
  47. 47.
    Leuschke, G.J., Wiegand, R.: Cohen-Macaulay representations, Mathematical Surveys and Monographs, vol. 181. American Mathematical Society, Providence, RI (2012)Google Scholar
  48. 48.
    Looijenga, E.J.N.: Isolated singular points on complete intersections London Mathematical Society Lecture Note Series, vol. 77. Cambridge University Press, Cambridge (1984)Google Scholar
  49. 49.
    McConnell, J.C., Robson, J.C.: Noncommutative Noetherian rings, Graduate Studies in Mathematics, vol. 30, revised edn. American Mathematical Society, Providence, RI (2001). With the cooperation of L. W. SmallGoogle Scholar
  50. 50.
    Pierce, R.S.: Associative algebras Graduate Texts in Mathematics. Studies in the History of Modern Science, 9, vol. 88. Springer, New York (1982)Google Scholar
  51. 51.
    Reiner, I.: Maximal orders. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], London-New York (1975). London Mathematical Society Monographs, No. 5Google Scholar
  52. 52.
    Saito, K.: Theory of logarithmic differential forms and logarithmic vector fields. J. Fac. Sci. Univ. Tokyo 27(2), 265–291 (1980)zbMATHMathSciNetGoogle Scholar
  53. 53.
    Saito, K.: Primitive forms for a universal unfolding of a function with an isolated critical point. J. Fac. Sci. Univ. Tokyo Sect. IA Math 28(3), 775–792 (1981)zbMATHMathSciNetGoogle Scholar
  54. 54.
    Sekiguchi, J.: Three dimensional saito free divisors and singular curves. J. Sib. Fed. Univ. Math. Phys. 1, 33–41 (2008)Google Scholar
  55. 55.
    Stafford, J.T., Van den Bergh, M.: Noncommutative resolutions and rational singularities. Michigan Math. J. 57, 659–674 (2008). Special volume in honor of Melvin HochsterzbMATHMathSciNetCrossRefGoogle Scholar
  56. 56.
    Teissier, B.: The hunting of invariants in the geometry of discriminants. In: Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976), pp. 565–678. Sijthoff and Noordhoff, Alphen aan den Rijn (1977)Google Scholar
  57. 57.
    Terao, H.: Arrangements of hyperplanes and their freeness I. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27, 293–312 (1980)zbMATHMathSciNetGoogle Scholar
  58. 58.
    Van den Bergh, M.: Non-commutative crepant resolutions. In: The legacy of Niels Henrik Abel, pp. 749–770. Springer, Berlin (2004)Google Scholar
  59. 59.
    Van den Bergh, M.: Three-dimensional flops and noncommutative rings. Duke Math. J. 122(3), 423–455 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  60. 60.
    Vasconcelos, W.V.: Reflexive modules over Gorenstein rings. Proc. Amer. Math. Soc. 19, 1349–1355 (1968)zbMATHMathSciNetCrossRefGoogle Scholar
  61. 61.
    Watanabe, K.: Rational singularities with k -action. In: Commutative algebra (Trento, 1981), Lecture Notes in Pure and Appl. Math., vol. 84, pp. 339–351. Dekker, New York (1983)Google Scholar
  62. 62.
    Yoshino, Y.: Cohen–Macaulay modules over Cohen–Macaulay rings London Mathematical Society Lecture Note Series, vol. 146. Cambridge University Press, Cambridge (1990)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KansasLawrenceUSA
  2. 2.Department of Computer and Mathematical SciencesUniversity of Toronto at ScarboroughTorontoCanada
  3. 3.Department of Mathematics and StatisticsUniversity of New BrunswickFrederictonCanada

Personalised recommendations